King's College London

Research portal

A pilot prospective, multicenter observational study of dopamine agonist withdrawal syndrome in Parkinson’s disease

Research output: Contribution to journalArticle

Kallol Ray Chaudhuri, Antoniya Todorova, Melissa Nirenberg, Miriam Parry, Anne Martin, Pablo Martinez-Martin, Alexandra Rizos, Tove Henriksen, Jost Wolfgang, Alexander Storch, Heinz Reichmann, Georg Ebersbach, Per Odin, Angelo Antonini

Original languageEnglish
Number of pages5
JournalMovement Disorders Clinical Practice
DOIs
StateE-pub ahead of print - 2015

King's Authors

Abstract

Dopamine agonist withdrawal syndrome (DAWS) has been reported in patients with Parkinson's disease (PD) who rapidly decrease or stop their dopamine agonist (DA) treatment. Retrospective studies suggest a high prevalence of DAWS (14%–18%) in PD, but there are no prospective studies. We report data from the first pilot European multicenter prospective study addressing the frequency of probable DAWS (Rabinak-Nirenberg criteria) in PD patients. The self-completed Nonmotor Symptoms Questionnaire (which addresses the core features of DAWS) was administered at clinical follow-up at 1 month in 51 patients (33 male; mean age: 73.0 ± 9.9 years; PD duration: 12.2 ± 6.3 years) who had discontinued dopamine agonists. Twelve out of fifty-one patients (24%) met clinical criteria for DAWS, the most common symptoms of which were anxiety (91.7%), pain (50%), sweating (41.7%), and anhedonia (16.7%), after the withdrawal of a DA (ropinirole, pramipexole, or cabergoline). In this first prospective evaluation of DAWS in the clinic, preliminary data indicate a high rate after discontinuation of a range of DAs, particularly in the context of impulse control disorders. Larger, controlled studies are required to establish a definitive management pathway.

View graph of relations

© 2015 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454